Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Wakefield, VA

June 22, 2001Henrico County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 22, 2001, 9:17 PM EDT for Henrico County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2001, 9:17 PM EDT (01:17 UTC)
Expired
Jun 22, 2001, 9:45 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Henrico County, VA

The radar

The Norfolk radar (KAKQ), 59 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:40 PM EDTThunderstorm WindEast Highland Park, VATrees down near Laburnum Avenue and Creighton Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:42 PM EDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 2:42 PM EDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
242 PM EDT FRI JUN 22 2001

FNT SLOWLY MOVG E. MODELS ALL CUT OFF THE UPPER SYSTEM BY SUN. THIS
WL SLOW FNT E PUSH AND EVENTUALLY STALL ALG THE CST. ETA AND AVN AND
SIMILAR WITH THE AVN A LITTLE FARTHER INLAND THEN THE ETA. HAVE A
SERIES OF LOWS GOING ALG THIS FNT. FIRST LOW WL PASS BY LATE TNGT
AND MOV N OF THE AREA ON SAT. THIS WL KEEP PLENTY OF CONVECTION
GOING TNGT AND WL HOLD POPS UP TNGT BECAUSE OF THIS. NOT A LOT OF
SHEAR EXCP IN THE BUT GREAT INSTABLILTY TNGT. SHD KEEP TSTMS GOING
BUT WITH BEST CHC OF SVR W. MORE CONCERNED WITH HVY RN AS TRAINING
POSSIBLE AND HIGH PW.

ON SAT AS LOW MOVES N GET A 85H JET ALG THE NE CST WHICH WL HELP THE
CONVECTION THEN. SHD BE STILL QUITE UNSTABLE ACRS THE AREA. WENT
LKLY AGAIN BUT HIGHEST POPS ALG THE CST. WITH HI PRECIP WATERS MAY
GO WITH RN HVY.

ON SAT NGT AND SUN WITH TROF TO W AND FNT ACRS THE ERN PART OF THE
AREA WL CONTINUE CHC POPS WITH PTLY CLDY SKIES.

WILL HAVE TO WATCH FOR TRAINING OF ECHOES LATER TNGT AS LOW MOVES UP
BUT FOR NOW FEEL MOST PROBLEMS W OF CWA.

GOING A BLEND OF MAV FWC FOR TEMPS. MORE CLDS SAT AND SUN HOLDING
TEMPS DOWN SOME IN THE DAY BUT STILL HUMID SO LOWS NR 70.

FCSTID = 92
SBY   69  83  68  83 /  50  60  60  40
OXB   70  81  70  80 /  50  60  60  40
ECG   71  85  70  82 /  50  60  60  40
ORF   73  85  72  82 /  50  60  60  40
PHF   71  83  70  83 /  50  60  60  40
AKQ   70  83  67  82 /  70  60  50  30
RIC   70  83  67  82 /  70  60  50  30
FVX   69  83  67  82 /  70  60  50  30

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

BILLET

In the hours before

Special weather statement, Jun 22, 7:05 PM EDT, 2 hours 12 minutes before
VAZ048-049-060>071-079-080-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
705 PM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 468 IS IN EFFECT UNTIL 11 PM
PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF CENTRAL VIRGINIA UNTIL 7 PM. THE FOLLOWING COUNTIES
AND INDEPENDENT CITIES ARE INCLUDED IN THE WATCH

AMELIA              BRUNSWICK           CAROLINE
CHESTERFIELD        CUMBERLAND          DINWIDDIE
FLUVANNA            GOOCHLAND           HANOVER
HENRICO             LOUISA              LUNENBURG
MECKLENBURG         NOTTOWAY            POWHATAN
PRINCE EDWARD       CITY OF RICHMOND

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 466.
SKY WARN SPOTTER ACTIVATION IS REQUESTED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

MALOIT
Special weather statement, Jun 22, 7:20 PM EDT, 1 hour 57 minutes before
VAZ048-049-060>071-079-080-230300-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COLONIAL HEIGHTS
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 468 IS IN EFFECT UNTIL 11 PM
PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF CENTRAL VIRGINIA UNTIL 7 PM. THE FOLLOWING COUNTIES
AND INDEPENDENT CITIES ARE INCLUDED IN THE WATCH

AMELIA              BRUNSWICK           CAROLINE
CHESTERFIELD        CUMBERLAND          DINWIDDIE
FLUVANNA            GOOCHLAND           HANOVER
HENRICO             LOUISA              LUNENBURG
MECKLENBURG         NOTTOWAY            POWHATAN
PRINCE EDWARD       CITY OF RICHMOND    CITY OF COLONIAL HEIGHTS

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 466.
SKY WARN SPOTTER ACTIVATION IS REQUESTED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO TOHE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

MALOIT

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.